Alert archive / Illinois / River Flood Advisories in 2021

River Flood Advisory 9, NWS Chicago, IL

March 18, 2021Iroquois County, Illinois

NWS Chicago, IL issued this river flood advisory at Mar 18, 2021, 7:26 PM CDT for Iroquois County, Illinois. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2021, 7:26 PM CDT (00:26 UTC)
Expired
Mar 20, 2021, 4:21 PM CDT
In force
45 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sugar Creek (E-IL) at Milford (MILI2). The gauge peaked at 16.24 ft at Mar 19, 2021, 8:00 PM CDT.

actionminormoderate510152003/1803/1903/2003/21
Action stage
15 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05525500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood advisory went out at Mar 18, 6:49 PM CDT, 37 minutes earlier.

Area forecast discussion, Mar 18, 6:49 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
649 PM CDT Thu Mar 18 2021

.SHORT TERM...
100 PM CDT

Through Tonight...

We will say good riddance to low pressure to our south through the
night. With some additional erosion of the lower level clouds and
increased pressure rises, expect winds will continue to gust to 45
or 50 mph through the afternoon hours due to increased mixing.

Precipitation rates have been manageable today, generally 0.1-0.3"
per hour, so not out of hand. Wet bulb values have been somewhat
low today, and with an isothermal layer near freezing the radar
has looked more impressive than has been occurring, but the lowest
layer is warm and deep enough to limit most locations to plain
rain today, though we will likely see some sleet and snow mix in
the higher precip rates as has occurred northeast IL earlier
today and ongoing in parts of northwest IN. Would imagine with the
ground warm that any minor accumulation would be brief, on grass
surfaces and would be limited.

As the low pulls east through the Ohio valley tonight, the
associated deformation rain will also depart. Winds will slacken,
but remain a bit gusty this evening before the pressure gradient
relaxes some more later tonight into Friday. Skies will also
clear thanks to sprawling high pressure across the upper Midwest.
This will make for a sub-freezing night area wide.

KMD

&&

.LONG TERM...
251 PM CDT

Friday through Thursday...

The weather pattern looks rather dry and quiet, but warming,
through the weekend as a large area of high pressure dominates
over the Great Lakes through Saturday night. Thereafter, the
weather pattern looks to become more active again into next week,
supporting some on and off again chances for showers.

The Great Lakes surface high will settle over our area Friday then
gradually shift over the eastern lakes region later in the weekend.
A very dry airmass accompanying this high will produce low
afternoon relative humidity values and sunny skies across the
area for Friday and Saturday. This should in turn help
temperatures moderate back to near 50 for inland areas on Friday,
though cooler weather will be felt near the lake. A southerly wind
shift is then expected to occur for Saturday as the surface high
centers itself to our east. The net result will be other tick up
in high temperatures Saturday and Sunday. Inland highs look to be
in the mid to upper 50s Saturday, and likely into the 60s
for Sunday.

Due to the presence of this very dry airmass, we are likely to
experience minimum afternoon relative humidity values drop into
the 20 to 30 percent range each afternoon. Fortunately the winds
look to remain rather light for Friday and Saturday. However,
southerly winds do look to increase some for Sunday, so we will
have to monitor the fire weather threat this day. The current
forecast mentions gusts up to 25 mph, mainly over north central
IL. If these winds end up being a bit higher, we could have more
of a fire weather threat as our fuels should dry out rather well
over the next 48 hours.

Little has changed in the overall forecast next week as a series
of West Coast storms carve out a deep trough over the western
CONUS early in the week. Guidance continues to show good agreement
in the large scale evolution, with a portion of the trough
lifting NNE across the Great Plains Monday night and Tuesday. An
associated cold/occluded front will bring a band of potentially
moderate to briefly heavy rain and maybe a few embedded
thunderstorms across the area during this time. A second stronger
storm system is then progged to lift northeast across the Upper
Mississippi River Valley and bring another chance rain late
Thursday into Friday.

KJB

&&

.AVIATION...
For the 00Z TAFs...

Aviation forecast concerns for this TAF period include:

-Strong north-northeast winds continuing into the early evening,
 but gradually subsiding with time

A strong low pressure system over the Ohio Valley continues to be
responsible for a tight surface pressure gradient across the area
that has fostered sustained 20-30 kt north-northeast winds at the
surface late this afternoon. Modest mixing into the lower rungs
of a 50 kt 850 mb low-level jet has allowed peak gusts to climb
just above 40 kts at many of the terminals, but with loss of
diurnal heating and the low pressure to our southeast continuing
to track eastward, expect winds to gradually subside through the
evening and overnight hours.

Surface high pressure currently over Lake Superior will drop
southeastward towards the area over the next 24 hours, which will
cause winds to continue their downward trend and veer to become
more easterly by Friday evening. Skies are expected clear out
later tonight and remain clear through most of the day tomorrow as
the high pressure gets closer to our forecast area.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 7 PM
     Thursday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 11 AM
     Friday.

IN...Lakeshore Flood Advisory...INZ001 until 11 AM Friday.

     Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Thursday.

     Lakeshore Flood Advisory...INZ002 until 7 AM Friday.

LM...Gale Warning...nearshore waters until 4
     AM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 18, 3:20 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 PM CDT Thu Mar 18 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-192030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
320 PM CDT Thu Mar 18 2021 /420 PM EDT Thu Mar 18 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Non thunderstorm wind Risk.
  Elevated Lakeshore Flood Risk.

DISCUSSION...

Northeast winds will gust to 45 to 50 mph through early evening.
These strong winds will continue to produce high waves on
southern Lake Michigan which will present a threat of lakeshore
flooding along the Illinois and Indiana Lake Michigan shores
through early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Non Thunderstorm Wind Risk.
Sunday...
  Elevated Fire Weather Risk.
Tuesday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-192030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
320 PM CDT Thu Mar 18 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:01 PM CDTSmall Craft AdvisoryLOT17 hr

Nearby

River Flood Advisories in Illinois, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.